PERTURBATION THEORY OF TRANSFER FUNCTION MATRICES

Vanni Noferini, Lauri Nyman, Javier Perez, Maria C. Quintana

Research output: Contribution to journalArticlepeer-review

Abstract

Zeros of rational transfer function matrices R(λ ) are the eigenvalues of associated polynomial system matrices P(λ ) under minimality conditions. In this paper, we define a structured condition number for a simple eigenvalue λ 0 of a (locally) minimal polynomial system matrix P(λ ), which in turn is a simple zero λ 0 of its transfer function matrix R(λ ). Since any rational matrix can be written as the transfer function of a polynomial system matrix, our analysis yields a structured perturbation theory for simple zeros of rational matrices R(λ ). To capture all the zeros of R(λ ), regardless of whether they are poles, we consider the notion of root vectors. As corollaries of the main results, we pay particular attention to the special case of λ 0 being not a pole of R(λ ) since in this case the results get simpler and can be useful in practice. We also compare our structured condition number with Tisseur's unstructured condition number for eigenvalues of matrix polynomials and show that the latter can be unboundedly larger. Finally, we corroborate our analysis by numerical experiments.

Original languageEnglish
Pages (from-to)1299-1320
Number of pages22
JournalSIAM Journal on Matrix Analysis and Applications
Volume44
Issue number3
DOIs
StatePublished - 2023

Keywords

  • condition number
  • poles
  • polynomial system matrix
  • rational eigenvalue problem
  • rational matrix
  • root vectors
  • transfer function matrix
  • zeros

Fingerprint

Dive into the research topics of 'PERTURBATION THEORY OF TRANSFER FUNCTION MATRICES'. Together they form a unique fingerprint.

Cite this